Texas, 2012

Wildfire in Texas, February 25, 2012

February 25, 2012 · NWS AMA · 1 event in 1 county or zone

The Gillenwater Wildfire began at approximately 1300CST about eight miles northwest of Stratford Texas in extreme northeastern Dallam county. The wildfire consumed one thousand and fifty-two acres and was caused by debris burning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Gillenwater Wildfire began at approximately 1300CST about eight miles northwest of Stratford Texas in extreme northeastern Dallam county. The wildfire consumed one thousand and fifty-two acres and was caused by debris burning. There were no structures damaged or lost and there were no injuries or fatalities. The wildfire was contained around 1700CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 25, 11:43 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Feb 25, 11:43 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1143 AM CST SAT FEB 25 2012

.DISCUSSION...
NO UPDATES PLANNED AT THIS TIME AS CURRENT FORECAST IS IN GOOD SHAPE.
DEEPENING SURFACE LOW IN SOUTHEAST COLORADO HAS RESULTED IN 3-HR
PRESSURE FALLS ON THE ORDER OF 3-5 MB ACROSS THE AREA...WHICH HAS
ALLOWED SOUTH SOUTHWEST WINDS TO INCREASE CONSIDERABLY. WIND ADVISORY
LOOKS PRETTY GOOD...BUT IT MAY BE TOUGH TO GET WINDS INTO ADVISORY
CRITERIA ACROSS THE FAR SOUTHEAST WHERE PRESSURE FALLS ARE SLIGHTLY
LESS. HOWEVER...WILL LET THINGS PLAY OUT FOR THE TIME BEING. THE RED
FLAG WARNING ALSO APPEARS TO BE IN GOOD SHAPE OVERALL AS TEMPERATURES
ARE QUICKLY CLIMBING INTO THE 50S WITH RELATIVE HUMIDITY VALUES
DROPPING BETWEEN 20 AND 28 PERCENT.

JACKSON

&&

.AVIATION...
FOR THE 18Z TAFS...STRONG SSW WINDS WILL CONTINUE TO BE THE PRIMARY
CONCERN AT ALL SITES THROUGH 01Z.

BLDU COULD OCCASIONALLY REDUCE VSBYS AT KAMA INTO MVFR RANGE THROUGH
00Z...BUT THINK VFR CONDITIONS WILL PREDOMINANTLY PREVAIL.

A COLD FRONT WILL MOVE THROUGH ALL SITES 10-14Z WITH WINDS SHIFTING
TO THE N/NE AFTER THE PASSAGE.

JACKSON

&&

.PREV DISCUSSION... /ISSUED 533 AM CST SAT FEB 25 2012/

AVIATION...
THE WORD OF THE DAY WILL BE WIND. SOUTHWEST WINDS WILL PICK UP TO
AROUND 30 KNOTS WITH GUSTS TO AROUND 40 KNOTS BY LATE MORNING. AN
AVIATION WEATHER WARNING IS IN EFFECT FOR KAMA UNTIL 700 PM THIS
EVENING. WINDS WILL DECREASE SOME THIS EVENING AND THEN DECREASE MORE
AFTER MIDNIGHT. A COLD FRONT WILL MOVE THROUGH THE GUY AND DHT TAF
SITES TOWARD THE END OF THIS FORECAST BRINGING THE WINDS AROUND TO
THE NORTHWEST. SKIES WILL REMAIN VFR WITH ONLY A FEW HIGH CLOUDS.
HOWEVER...VISIBILITIES MAY BE REDUCED IN SOME AREAS...ESPECIALLY IN
THE SOUTHERN TEXAS PANHANDLE. CONFIDENCE IS NOT HIGH ENOUGH THAT THE
LOWER VISIBILITIES WILL DEVELOP AT AMA...SO HAVE LEFT IT OUT FOR NOW.

PREV DISCUSSION... /ISSUED 517 AM CST SAT FEB 25 2012/

DISCUSSION...
MAIN FORECAST CONCERNS INCLUDE STRONG WINDS AND CRITICAL FIRE WEATHER
CONDITIONS TODAY...PRECIPITATION CHANCES MONDAY AND MONDAY
NIGHT...FOLLOWED BY MORE STRONG WINDS AND POSSIBLE CRITICAL FIRE
WEATHER CONDITIONS ON TUESDAY.

EARLY MORNING WATER VAPOR IMAGERY SHOWED SHORTWAVE RIDGING IN PLACE
OVER THE NORTHERN AND CENTRAL ROCKIES...DOWNSTREAM OF A POTENT MID
/UPPER-LEVEL SHORTWAVE TROUGH OVER THE PAC NW. A VERY DRY AIRMASS WAS
IN PLACE OVER THE SOUTHERN AND CENTRAL HIGH PLAINS WITH SFC DEWPOINTS
IN THE SINGLE DIGITS TO MID TEENS. CLEAR SKIES PREVAILED ACROSS THE
REGION...WITH 4 AM TEMPERATURES IN THE 20S AND 30S.

A WINDY DAY IS ON TAP FOR THE PANHANDLES TODAY. THE AFOREMENTIONED
MID/UPPER SHORTWAVE TROUGH WILL CONTINUE TO PROPAGATE EAST
TODAY...REACHING THE NORTHERN/CENTRAL ROCKIES BY EARLY THIS EVENING.
THIS WILL PRODUCE A STRENGTHENING ZONAL FLOW ALOFT ACROSS THE CENTRAL
AND SOUTHERN ROCKIES SOUTH OF THE BASE OF THE TROUGH...RESULTING IN
LEE CYCLOGENESIS ACROSS EASTERN CO...WITH TROUGH AXIS EXTENDING SOUTH
INTO EASTERN NM. THIS DEEPENING LOW PRESSURE TO THE WEST WILL ACT
WITH A SURFACE RIDGE EXTENDING FROM THE MID MS VALLEY INTO SOUTH TX
TO CREATE A STRONG LOW-LEVEL PRESSURE GRADIENT ACROSS THE PANHANDLES.
FORECAST SOUNDINGS SHOW MIXING TO AT LEAST AROUND H8...AND TO
BETWEEN H8 AND H75 IN MANY LOCATIONS. A FAIRLY DEEP LAYER OF 35-40 KT
WINDS EXISTS THROUGH THIS LAYER...WHICH SHOULD MIX TOWARD THE SURFACE
QUITE EFFICIENTLY GIVEN UNIDIRECTIONAL WIND PROFILE IN THIS LAYER AND
AMPLE SUNSHINE EXPECTED. THUS ADVISORY LEVEL WINDS /35 MPH SUSTAINED/
APPEAR QUITE LIKELY ACROSS THE CWA...AND HAVE ISSUED A WIND ADVISORY
FOR ALL AREAS FROM 15Z-01Z. WENT WITH AN EARLIER START TIME AS 40-45
KT LLJ MAY MIX OUT PRETTY EARLY THIS MORNING ACROSS THE WESTERN HALF
OF THE AREA. WENT WITH WARMER MET TEMPERATURES FOR TODAY GIVEN
DOWNSLOPE WINDS...DRY AIRMASS...AND FULL INSOLATION. THIS WIND EVENT
WILL BE DRIVEN PRIMARILY BY THE LOW-LEVEL PRESSURE GRADIENT...VERSUS
DEEP MIXING INTO STRONGER WINDS ALOFT. IN FACT...MID/UPPER-LEVEL
WINDS ARE NOT TOO IMPRESSIVE OVER THE AREA AND THUS CURRENTLY NOT
EXPECTING GUSTS TO EXCEED 50 MPH.

A COLD FRONT WILL PUSH SOUTH INTO THE AREA TONIGHT...AND CONTINUE TO
SINK SOUTH ACROSS THE CWA ON SUNDAY. COOLER TEMPERATURES WILL SETTLE
IN BEHIND THE FRONT /ALTHOUGH STILL QUITE MILD/...AND WINDS WILL BE
CONSIDERABLY WEAKER AS THE GRADIENT RELAXES. ZONAL FLOW ALOFT WILL
TRANSITION TO SOUTHWESTERLY SUNDAY NIGHT AS NEXT UPPER TROUGH DEEPENS
ALONG THE WEST COAST. COULD SEE SOME FOG DEVELOP ACROSS THE SOUTHERN
TX PANHANDLE SUNDAY NIGHT AS GULF MOISTURE RETURN ENSUES.

MID/UPPER TROUGH WILL CONTINUE TO DEEPEN OVER THE GREAT BASIN ON
MONDAY...WITH A SOUTHWEST FLOW ALOFT PERSISTING ACROSS THE SOUTHERN
AND CENTRAL PLAINS. FALLING PRESSURES AHEAD OF THE UPPER TROUGH WILL
INDUCE A STRENGTHENING LOW-LEVEL SOUTH/SOUTHEASTERLY FLOW...ALLOWING
LOW-LEVEL MOISTURE TO ADVECT NORTHWARD INTO THE AREA FROM AN OPEN
GULF OF MEXICO. EXPECT STRATUS TO DEVELOP IN THIS LOW-LEVEL
THETA-E/ISENTROPIC LIFT REGIME...AND WILL ALSO SEE SOME PRECIPITATION
CHANCES. BETTER CHANCES LOOK TO BE ACROSS THE EASTERN HALF OR SO OF
THE CWA...BUT EVEN WESTERN AREAS WILL SEE A SLIGHT CHANCE MONDAY INTO
MONDAY NIGHT. KEPT PRECIP AS RAIN SHOWERS...AS FORECAST SOUNDINGS
CONTINUE TO SHOW A STOUT CAPPING INVERSION ABOVE THE LOW-LEVEL MOIST
LAYER. PRECIP COULD EVEN BE MORE OF A DRIZZLE AT TIMES VERSUS
SHOWERS. THE CAP DOES LOOK TO WEAKEN SOME ACROSS THE EAST TOWARDS
MONDAY EVENING...BEFORE STRENGTHENING ONCE AGAIN OVERNIGHT...BUT
STILL LOOKS SUFFICIENTLY STRONG TO MAKE THUNDERSTORMS UNLIKELY ATTM.
BREEZY SOUTHERLY WINDS...INCREASING LOW-LEVEL MOISTURE...AND LOW
CLOUDS WILL KEEP TEMPS ON THE WARM SIDE MONDAY NIGHT...THUS HAVE KEPT
LOW TEMPS WELL ABOVE MOS GUIDANCE NUMBERS.

UPPER LOW WILL EJECT FROM THE CENTRAL ROCKIES INTO THE
CENTRAL/NORTHERN PLAINS ON TUESDAY. STILL SOME TIMING DIFFERENCES
WITH THIS...WITH THE ECMWF SLOWER THAN THE GFS AND CMC
GEM...AND LINGERING SOME PRECIP IN THE EASTERN PANHANDLES TUESDAY
MORNING. WILL KEEP DRY FOR NOW BUT CONTINUE TO MONITOR THIS
POTENTIAL. SURFACE DRYLINE WILL QUICKLY BE OVERTAKEN BY PACIFIC FRONT
SWEEPING EAST ACROSS THE AREA ON TUESDAY...WITH MID-LEVEL DRY SLOT
ALSO ENVELOPING THE AREA. THIS WILL SHUNT PRECIP POTENTIAL QUICKLY
EAST OF THE CWA...WITH FOCUS TURNING TO STRONG WEST WINDS AND FIRE
WEATHER CONCERNS. WIND HEADLINES MAY BE NEEDED ON TUESDAY AS MODELS
DEPICT AN 85-100 KT H5 JET TRAVERSING THE PANHANDLES.

TRANQUIL CONDITIONS ARE ANTICIPATED ON WEDNESDAY UNDER SHORTWAVE
RIDGING/ZONAL FLOW ALOFT IN BETWEEN SYSTEMS. NEXT UPPER TROUGH WILL
DIG ACROSS THE NORTHERN/CENTRAL ROCKIES ON THURSDAY...POSSIBLY
LEADING TO ANOTHER BREEZY TO WINDY DAY AS LEE CYCLONE DEVELOPS. COLD
FRONT TO PUSH THROUGH THURSDAY NIGHT. CAN/T TOTALLY RULE OUT SOME
LIGHT RAIN/SNOW AS MID/UPPER FORCING DIGS SOUTHEAST ACROSS THE
AREA...BUT WILL KEEP DRY FOR NOW. COOLER CONDITIONS FRIDAY BEHIND THE
FRONT BEFORE REBOUNDING ON SATURDAY.

KB

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF THE
PANHANDLES TODAY DUE TO SOUTHWEST WINDS INCREASING TO 25 TO 40 MPH
WITH GUSTS UP TO 50 MPH AND RELATIVE HUMIDITIES FALLING TO 10 TO 15
PERCENT. NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
SUNDAY OR MONDAY DUE TO WEAKER WINDS AND HIGHER RELATIVE HUMIDITIES.
SOME RAIN IS POSSIBLE MONDAY/MONDAY NIGHT. STRONG WEST WINDS ARE
EXPECTED ON TUESDAY...LEADING TO AT LEAST ELEVATED AND VERY POSSIBLY
CRITICAL FIRE WEATHER CONDITIONS. ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS ARE ALSO POSSIBLE THURSDAY...ALTHOUGH WINDS THURSDAY ARE
NOT EXPECTED TO BE AS STRONG AS ON TUESDAY.

KB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

JJ/KS
Hazardous weather outlook, Feb 25, 4:27 AM CST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
427 AM CST SAT FEB 25 2012

OKZ001>003-TXZ001>020-252200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
427 AM CST SAT FEB 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 50 MPH WILL
DEVELOP ACROSS THE PANHANDLES LATE THIS MORNING AND CONTINUE INTO
EARLY THIS EVENING. AS A RESULT...A WIND ADVISORY IS IN EFFECT FOR
ALL OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH 7 PM CST.

THESE STRONG WINDS WILL COMBINE WITH MINIMUM RELATIVE HUMIDITY VALUES
OF 10 TO 15 PERCENT AND DRY GRASSES TO CREATE CRITICAL FIRE WEATHER
CONDITIONS LATE THIS MORNING THROUGH EARLY THIS EVENING. A RED FLAG
WARNING IS IN EFFECT FOR ALL OF THE PANHANDLES FROM 11 AM THROUGH 7
PM CST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE TUESDAY
AND THURSDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES.

A WIND ADVISORY MAY BE NEEDED ON TUESDAY DUE TO STRONG WESTERLY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL FIRE WEATHER CONDITIONS TODAY...AND ELEVATED TO CRITICAL FIRE
WEATHER CONDITIONS TUESDAY AND THURSDAY.

KB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Dallam

When
February 25, 1:00 PM CST to 5:00 PM CST
Where
Dallam forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359349.